Too Tired to Exercise

Dear Chris,

I have had blood pressure problems for the last 10 or so years and my doctors have had a difficult time to find a blood pressure medication regimen that works. In May my doctor prescribed “Altace” as the fourth of a set of pills that I have to take (the others are Norvasc, Atenolol, and Hydrochlorothiazide). In August my doctor referred me to a specialist and he has doubled the “Altace” with me taking one at night as well as in the morning.

I know that I need to get out and get exercising but it is such a struggle since I feel exhausted all the time. I still work. I leave for work at 7:30 am and usually get home by 6:00 pm. I need to find the time and energy to at least go for walks but by the time I get something to eat, I am beat.

What do you think? Any suggestions? I have complained about having no energy and feeling tired all the time but so far to no avail.

Downtown Dilemma

Dear Downtown

Unfortunately, three out of the four medications you are taking list fatigue as one of the side effects. For a complete list of side affects be sure to read the literature your pharmacist has provided for you. There are also excellent on-line resources to consult, such asĀ www.drugs.com. I encourage you to speak with your pharmacist. Don’t just treat him as a pill counter. They generally have more time to spend with you than your doctor and they are well versed in pharmacology, contraindications, and the potential side effects from being on multiple medications. Be sure to tell your pharmacist everything that you are taking, even if you haven’t purchased all your medication from the same store.

The other thing I would encourage you to do is to tell your doctor that you are interested in making lifestyle changes to help with your hypertension. I’m assuming that you are open to the idea of taking an active role in managing your condition, otherwise you wouldn’t even consider exercise. Be aware that many people are not and doctors may assume that you’d rather just take medication without making any lifestyle changes.

Apart from the medications you are on, three things you should consider and talk to your doctor about: exercise, which you mentioned, diet, and stress reduction. All three of these factors can go along way to helping you control your high blood pressure and if you choose to go that route, your doctor may need to adjust your medication dosages.

Ask your doctor about referring you to a clinical dietitian if you want to make changes to your diet. Although you can make healthy food choices by following Canada’s Food Guide, your particular medication might warrant talking to a professional who has an understanding of food and drug interactions and understands the side affects of your medication, especially those which affect your electrolyte balance.

As for meditation and relaxation, there are numerous resources out there, ranging from spiritual practices to doctor supervised breathing classes. Learning to relax will go a long way to helping you reduce your high blood pressure.

Last but not least is exercise. I am glad that you recognize the positive contribution exercise will have on your high blood pressure. It is well documented. Your problem is your lack of time and energy. As to your lack of time, all I can do if offer some suggestions:

Can you add exercise to your commute? If you take local transit, can you get off the subway or bus a stop or two earlier and walk the rest of the way home?

Can you make the most use of your commute to free up time for exercise when you get home? If you take public transit, use the time to get caught up on your reading or listen to audiobooks? That way, you can lop those activities off your precious free time and add in exercise. Better still can you listen to a meditation tape or CD while commuting?

How about doing all of your cooking on the weekend and store your week’s supply of dinners in your freezer. I’ve been known to make three of four dishes on a Sunday afternoon and have plenty of food available that can easily be reheated. Cooking without being in a hurry or being hungry is also kind of fun. Put on some old tunes and enjoy your afternoon.

As to your lack of energy, all I can say is that once you start making exercise a habit, you will find that you have more energy. The trouble is that your medication is making you feel tired all the time. However, I encourage you to push past that by going for a brisk walk or go on a treadmill at your local gym. Just do that for now. Don’t take on the world all at once but add a brisk walk into your daily routine. Start slowly and build up.

When you are doing any aerobic activity, such as walking or running, keep in mind that beta blockers (like Atenolol) will lower your heart rate. So when you measure your level of exertion, do not rely on your pulse. Instead, you should judge your level of exertion by how you feel. You should be able to talk out loud without gasping for breath. Consider hiring a personal trainer to coach you on alternative ways to measure your exertion or attend a walking clinic in your neighbourhood.

I wish you success. Please let me know how you are making out. I’d encourage you to do other exercises and I can give you some advice on that but leave that until later. For now, free up some time, go for a walk even if you don’t feel like it, just be sure to keep your doctor informed of your intentions.

To your health

Chris


Information on stayingstrong.ca should not be used for diagnosis, nor should it be considered a replacement for consultation with a healthcare professional. If you have questions or concerns about your health, please contact your healthcare provider.

Comments are closed.